Nebraska, 2010

Flash Flooding and Hail in Nebraska, September 22 to 23, 2010

September 22 to 23, 2010 · NWS OAX · 13 events in 2 counties and zones

Scattered thunderstorms developed in central Nebraska near a warm front during the early morning hours of September 22nd. The storms intensified as they moved into northeast Nebraska producing some very large hail and areas of heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms developed in central Nebraska near a warm front during the early morning hours of September 22nd. The storms intensified as they moved into northeast Nebraska producing some very large hail and areas of heavy rain. These storms moved out of northeast Nebraska early in the afternoon of the 22nd. However, additional thunderstorms redeveloped from central into northeast Nebraska later that afternoon and evening. Heavy rain from these storms produced local flash flooding in northeast Nebraska in addition to isolated severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 22, 3:22 AM CST, 5 hours 49 minutes earlier.

Area forecast discussion, Sep 22, 3:22 AM CST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
422 AM CDT WED SEP 22 2010

.DISCUSSION...
FORECAST CHALLENGES WILL CONTINUE TO BE LOCATION AND TIMING OF
CONVECTION ALONG WITH TEMPS AND WINDS THROUGH THURSDAY EVENING.

THE SFC FRONT WAS LOCATED SOUTH OF KLNK AND NEAR KOMA/KHNR. THERE
HAS BEEN SPOTTY PRECIPITATION SOUTH OF THE FNT WITH LINGERING
SHORTWAVE TROF ENERGY/THETA-E ADVECTION. CLDS WERE NOTED ALONG AND
NORTH OF THE FNT...COVERING MUCH OF ECNTRL NEB AND WRN IA. THE H85
WINDS ARE BEGINNING TO PICK UP OVR THE WRN PLAINS AND SHORTWAVE
TROF ENERGY IN THE WESTERLY FLOW WAS ALSO INCREASING WITH CONVECTION
EXPANDING FM OGALLALA TOWARD VTN. AS THE WAVE MOVES NORTHEAST AND
THE SFC FRONT LIFTS NORTH...THE SHORT TERM MODELS FURTHER EXPAND
THE TSRA INTO CNTRL AND NORTHEAST NEBRASKA. MEANWHILE THE NOSE OF
A STRONG UPPER LEVEL JET OVR UTAH...COUPLE WITH THE JET OVR SRN
CANADA ENHANCES THE UPR LEVEL DIV OVR THE DAKOTAS.  HAVE THE
HIGHEST CONFIDENCE IN THE NORTH AND HAVE PLACED HIGHEST POPS
THERE. FARTHER SOUTH THERE IS MORE OF A QUESTION IN REGARD TO
COVERAGE...THUS DECREASED COVERAGE TO SCT AND THEN ISOLATED.
INSTABILITY INCREASES TO 2000-3000 J/KG AND DEEP LAYER SHEAR IS 45 TO
50KTS IN THE NORTH AND THE SFC FNT IS NEARBY...THUS SVR STORMS
WILL BE POSSIBLE ESPECIALLY IN NE NEB. SOUTH WINDS SHOULD BE
BREEZY AND THIS SHOULD HELP HIGHS TOP OUT IN THE 80S...HOWEVER
THE CLOUDS MAY HOLD TEMPS DOWN IN THE NORTH.

TONIGHT...THE FULL LATITUDE MID LEVEL TROF OVR THE WRN U.S. MOVES
OVER THE ROCKIES...WITH A STRENGTHENING LOW LEVEL JET AROUND
50KTS. THIS SHOULD HELP EXPAND THE PRECIP FROM MEXICO NORTH INTO
THE PLAINS AND ALONG THE FRONT ACRS MN AND WI. AGAIN THE BEST CHC
FOR RAIN WILL BE IN THE NORTHWEST...NORTHWEST OF A LINE FROM
COLUMBUS TO ONAWA IOWA. MOIST SOUTH FLOW SHOULD HOLD TEMPERATURES
UP...WELL ABOVE NORMAL IN THE UPR 60S TO AROUND 70.

THURSDAY THE MID LEVEL TROF SHIFTS EASTWARD WITH A LARGE AREA OF
RAIN...SHOWERS AND THUNDERSTORMS FROM NEB INTO THE DAKOTAS...MN AND WI.
THE SFC COLD FRONT GRADUALLY WORKS ACROSS THE FORECAST AREA WITH
GUSTY SOUTH WINDS AHEAD OF THE FNT. AT THIS TIME HAVE IT
WINDY...BUT BELOW WIND ADVISORY CRITERIA. STRONG 50 TO 60 KT H85
WINDS...SO THIS WILL NEED TO BE WATCHED. AM COUNTING ON THE CLDS
HINDERING FULL MIXING. HIGHS IN THE NORTH IN THE LOWER 70S TO THE
LOWER 80S FARTHER SOUTH. SVR STORMS AND LOCALLY HEAVY RAIN WILL BE
POSSIBLE WED-THU EVENING. PRECIP WAT INCREASES TO 1.5 TO 2.25 AND
IS ACCOMPANIED BY STRONG DYNAMICS.

SOME STORMS MAY LINGER AFTER MIDNIGHT THURSDAY NIGHT...HOWEVER THE
BULK OF THE PRECIP SHOULD BE OUT OF THE AREA. FRIDAY STILL LOOKS
DRY. FRIDAY NIGHT INTO SATURDAY...A WAVE FM CANADA DROPS SOUTHEAST
INTO THE NORTHERN PLAINS...THE MODELS DIFFER ON HOW FAR SOUTH THE
PRECIP WILL DEVELOP...BUT THINK THE WAVE IS STRONG ENOUGH TO
ADD POPS IN THE NORTH FRIDAY NIGHT AND TO KEEP A MENTION OF
SHOWERS IN SATURDAY.

NUDGED TEMPS DOWN SAT NIGHT THRU MON AS THIS TROF CLOSES OFF
SOMEWHERE IN THE MIDWEST. MAY NEED TO MAKE SIG CHG ADJUSTMENTS AS
THE ECWMF AND THE GFS PATTERS ARE MUCH COOLER THAN CURRENT FCST.
DAYSHIFT WILL HAVE A FULL SUITE OF MODELS TO LOOK AT IN ADDITION
TO COORD WITH SURROUNDING FO/S AND HPC. DIDN'T WANT TO STRAY TOO
FAR FM THE ENS MEANS TO THE LOW SIDE OF GUID AS IT WOULD HAVE PUT
US OUT OF TOLERANCE WITH OUR NEIGHBORS. PLACEMENT FARTHER EAST OF
THE CLOSED LOW WOULD NOT BE AS COOL...SO JUST TWEAKED LOWER FOR NOW.

&&

.AVIATION...
06Z TAFS

IFR CIGS AND VSBYS BETWEEN 3SM AND 5SM WILL LINGER AT ALL EASTERN
NEBRASKA TAF SITES THROUGH ABOUT 15Z...NORTH OF A WARM FRONT IN
SOUTHEAST NEBRASKA. AS THAT FRONT LIFTS NORTH DURING THE
MORNING...GUSTY SOUTH WINDS AND IMPROVING CIGS/VSBYS WILL RESULT
LEAVING VFR CONDITIONS FOR MOST OF THE DAY AFTER 18Z. SOUTH WINDS
WILL AVERAGE 20KTS WITH GUSTS TO 30KTS MUCH OF THE AFTERNOON.
SCATTERED THUNDERSTORMS ARE POSSIBLE BEFORE 18Z NEAR KOFK...WITH A
CONTINUED CHANCE THROUGH THE AFTERNOON AND EVENING. THUNDERSTORMS
ARE ALSO POSSIBLE AFTER 06Z NEAR KOMA AND KLNK WITH ATTENDANT
POTENTIAL IFR CONDITIONS.

DERGAN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY/DERGAN
Hazardous weather outlook, Sep 22, 4:05 AM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
505 AM CDT WED SEP 22 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>090-092-093-230015-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-PAWNEE-RICHARDSON-
505 AM CDT WED SEP 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT
ESPECIALLY IN NORTHEAST NEBRASKA. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY HAZARDS NORTH OF A LINE FROM COLUMBUS TO
ONAWA. ANY OF THE STORMS MAY BE ACCOMPANIED BY HEAVY RAIN.

THE STORMS ARE DUE TO A WARM FRONT LIFTING NORTH AND A WEATHER
DISTURBANCE MOVING INTO THE PLAINS IN A WARM AND MOIST ENVIRONMENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE THURSDAY WITH SOME SEVERE STORMS. IN
ADDITION TO LARGE HAIL AND DAMAGING WINDS...HEAVY RAIN WILL BE
POSSIBLE. THE STORMS WILL DECREASE FROM WEST TO EAST THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN NORTHEAST NEBRASKA TODAY AND
TONIGHT.

NEZ091-230015-
NEMAHA-
505 AM CDT WED SEP 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.

MINOR FLOODING WILL CONTINUE THROUGH TODAY AND TONIGHT ALONG THE
MISSOURI RIVER NEAR BROWNVILLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE THURSDAY WITH SOME SEVERE STORMS. IN
ADDITION TO LARGE HAIL AND DAMAGING WINDS...HEAVY RAIN WILL BE
POSSIBLE. THE STORMS WILL MOVE OUT THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

ZAPOTOCNY

The radar

The Sioux Falls radar (KFSD), 129 km away, was scanning. The volume nearest the first event began at 15:12 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 heavy rain, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
September 22, 9:11 AM CST
Where
Knox County, 2.94 mi NNW of Bloomfield
Measured
1.75 in hail
Reported by
Public
Coordinates
42.640, -97.650

Hail, Knox

When
September 22, 9:20 AM CST to 9:35 AM CST
Where
Knox County, 6.56 mi NNE of Bloomfield
Measured
3 in hail
Reported by
Newspaper
Coordinates
42.693, -97.603

Hail up to around 3 inches in diameter was reported north of Bloomfield. The hail lasted for around 15 minutes and the larger hailstones were very jagged. However, because most of the larger hail fell before winds picked up, damage was minimal according to the Bloomfield Monitor.

Hail, Knox

When
September 22, 9:26 AM CST to 9:44 AM CST
Where
Knox County, Crofton to 1 mi S of Crofton
Measured
4.25 in hail
Reported by
Law Enforcement
Coordinates
42.730, -97.480

Hail up to a little over 4 inches in diameter fell in the Crofton area. The hail lasted at least 15 minutes but was mostly smaller than golf ball-size.

Hail, Cedar

When
September 22, 9:51 AM CST
Where
Cedar County, 0.69 mi S of Wynot
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.740, -97.170

Hail, Cedar

When
September 22, 10:01 AM CST
Where
Cedar County, 0.51 mi W of Menominee
Measured
1.25 in hail
Reported by
Public
Coordinates
42.780, -97.430

Hail, Knox

When
September 22, 10:35 AM CST
Where
Knox County, 10.96 mi SSW of Verdel
Measured
1 in hail
Reported by
Public
Coordinates
42.670, -98.270

Hail, Knox

When
September 22, 10:57 AM CST
Where
Knox County, 7.08 mi NNE of Venus
Measured
1.25 in hail
Reported by
Public
Coordinates
42.530, -98.270

Hail, Knox

When
September 22, 11:12 AM CST
Where
Knox County, 2.13 mi NNW of Verdigre
Measured
1.5 in hail
Reported by
Public
Coordinates
42.630, -98.040

Thunderstorm Wind, Knox

When
September 22, 7:19 PM CST
Where
Knox County, 0.51 mi W of Verdigre
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.600, -98.040

Thunderstorm winds that were estimated at 60 mph were accompanied by small hail.

Heavy Rain, Cedar

When
September 22, 7:30 PM CST to September 23, 5:08 AM CST
Where
Cedar County, 0.69 mi S of St Helena
Reported by
Trained Spotter
Coordinates
42.810, -97.250

A storm total rainfall of over 6 inches was reported in the St. Helena area.

Heavy Rain, Knox

When
September 22, 8:00 PM CST to September 23, 5:00 AM CST
Where
Knox County, 1.02 mi W of Crofton
Reported by
Emergency Manager
Coordinates
42.730, -97.500

A storm total of over 7 inches of rain was reported in the Crofton area. Besides causing flash flooding of a local creek in the area, most basements in the area were flooded by the heavy rain.

Flash Flood, Knox

When
September 22, 8:41 PM CST to 11:41 PM CST
Where
Knox County, 1.02 mi W of Crofton to 1.03 mi NW of Crofton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.730, -97.500

Rainfall of over 7 inches was reported in less than 24 hours in the Crofton area. The second round of heavy rain to hit the area during the evening of the 22nd produced flash flooding of streets and a park in Crofton. Two sections of the fence around a baseball field were taken out by flood waters.

Flash Flood, Knox

When
September 23, 6:35 AM CST to 9:35 AM CST
Where
Knox County, 6.08 mi SSW of Santee to 6.05 mi SSW of Santee
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.750, -97.870

Rainfall of 6 to 7 inches fell on Sept. 22nd which produced flash flooding along Bazile Creek reducing Highway 12 to one lane east of Niobrara.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253437, 256055, 253438, 253441, 253442, 253443, 253444, 253445, 253446, 253456, 253450, 253448, 253458.